Have chemo treatments caused nerve pain/damage to anyone , and if so, to what extent? I'm a three-time survivor of Guillaine-Barre Syndrome and am worried about the effects some of the chemo meds could have on nerves.
Interested in more discussions like this? Go to the Blood Cancers & Disorders Support Group.
I had some nerve damage in my right shoulder after getting Rituximab with the usual Cladribine. That was Nov, 22 2021, I was in the hospital for a high fever. On the 3-4th day I woke up not being able to use both shoulders. The left came back 1-2 days later. The neurologist told me I had about 2 inches of nerve damage. After a year I now have about 75-80 % recovery.
Good luck with your troubles.
Jump to this post
Thanks for the note. As a three-time survivor of GBS which attacks the nerves, I'm more worried about nerve damage than others might be.
@tristram, I can understand your heightened concern about potential nerve damage due to chemo given your history with Guillain-Barré syndrome (GBS).
Some chemotherapy drugs are known to have a higher risk for causing peripheral neuropathy. Not all of them do. Many (most?) patients find that the peripheral neuropathy lessens or disappears after chemo ends. But some patients are at higher risk for permanent damage, like people with type 2 diabetes. Here’s more information:
– Nerve Problems (Peripheral Neuropathy) and Cancer Treatment https://www.cancer.gov/about-cancer/treatment/side-effects/nerve-problems
The chemo (oxaliplatin) that my dad got for colorectal cancer is known to cause chemo-induced neuropathy. Because he also had type 2 diabetes they watched this particular side effect closely and reduced the amount of oxaliplatin in his cocktail of drugs to reduce the risk of it becoming permanent.
Does your team know about your history with GBS? Do you know which chemo drugs you will be getting and if they are at risk for causing peripheral neuropathy?
Colleen, Thanks for the information. I don't know yet what drugs I'll be given. I'd like to find a list of common drugs used in chemo and the percentage of patients affected by each, but I don't know that such a list exists. I do plan to insist my doctor keep my history of GBS in mind as we go through this.
Yes my hands and feet are numb and tingly i had 500 hours of chemo for colon cancer
Did the doctors adjust the medications so the problem didn't continue? I'm wondering to what extent modifications can be made during treatments.
The nerve damage didn't start till a few days after I finished the chemo, I was convulsing the first day while getting the Rituximab, which they stopped giving me, but I had a fever all week and went to the ER and got admitted.
Yes and it’s awful no pain but numbness and tingling in hands and feet all the time
When said like that, 500 hours of chemo just seems ungodly. I could never do it.
I often wonder if those like you are satisfied with the decisions made and is there anything you would not do again ?
I wish you all the blessings going forward !!
My husband had throat cancer and a slight spot on his lower back 7 months of radiation and one lot of chemo next pet scan said everything was clear and gone 6 weeks later he had terrible pain in his lower back sciatica down legs cancer came back and ate away L4 and L5 We lived a long way from hospitals in Australia and he left home for that pet scan and was in hospital for 7 months as he had bolts and rods put in but the couldn’t sit longer than 2 minutes on a plane to come home so we have now moved down to the city he can come to out new home but only has comfort from pain when laying straight on a recliner he moves a short way with help on a gutter trolley from bed to chair his pain is so chronic he has chemo every Friday non stop so it is like living on a merry go round he has fetenol patches 62 mls changed every three days and cbd oil 1ml three times a day with various other pills for high blood pressure but his main issue is pain stopping him from being mobile and having quality of life he is only 56 so if anyone has similar problems and has managed to have a better time with it please let us know how
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In